Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 23, 2001, 5:15 PM EDT for Bay County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2001, 5:15 PM EDT (21:15 UTC)
- Expired
- Apr 23, 2001, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Bay County, MI
The radar
The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 232114 SVRDTX MIC017-232145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 515 PM EDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BAY COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SAGINAW...MOVING NORTHEAST AT 55 MPH. * THE THUNDERSTORM WILL BE NEAR... BAY CITY AT 525 PM THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:12 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 23, 3:12 PM EDT, 2 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 312 PM EDT MON APR 23 2001 PAIR OF COLD FRONTS TO PASS THRU THE AREA TONIGHT/EARLY TUESDAY... PROVIDING A BRIEF RETURN TO MORE NORMAL TEMPS. BY FAR THE MOST SIGNIFICANT WX IN THIS FORECAST WL OCCUR IN THE NEXT 6-10 HOURS...AS WE DEAL WITH THE CONVECTION AND HIGH WIND THREATS AHEAD OF/WITH THE FIRST FROPA. LEADING COLD FRONT WAS CROSSING WI THIS AFTERNOON...AND WL CROSS THE CWA DURING THE MID TO LATE EVENING HOURS. SHRA/TSRA WL CONTINUE UNTIL THEN. INSTABILITY IS SOMEWHAT LACKING...AS THE AIR MASS IS NOT TRULY JUICY (DEW POINTS AROUND 60). CAPES ARE PUSHING TO AROUND 1K J/KG...WITH TSRA ERUPTING ON THE LEADING EDGE OF COOLER AIR ALOFT. WITH 50KT WINDS ONLY A FEW THOUSAND FEET OFF THE GROUND THIS EVENING...WIND DAMAGE IS THE BIGGEST SVR THREAT. SREH 0-3KM VALUES 200-250 RANGE...SUPPORTIVE OF SUPERCELLS...THOUGH THERE MAY ACTUALLY BE TOO MUCH SHEAR FOR THE INSTABLILTY AVAILABLE TO ALLOW UPDRAFTS TO PERSIST AND HOLD TOGETHER. NONETHELESS...LARGE HAIL IS ALSO A THREAT IF SUPERCELL DYNAMICS COME INTO PLAY. DRY AIR POISED TO SWEEP IN BEHIND THE FRONT TONIGHT...WHILE MOISTURE POOLS FURTHER NORTH AND WEST ALONG A SECONDARY COLD FRONT AND IN THE THE COLD CONVEYER BELT. WIND GUSTS TO 40MPH HAVE BEEN NOTED WITH FROPA IN NW IL/SE IOWA...AS QUICK SHOT OF DESCENT BRINGS STRONGER GUSTS DOWN. OUR GRADIENT SHOULD NOT BE QUITE AS TIGHT...AND DIURNAL MIXING WL HAVE CEASED...SO THINK A FEW GUSTS TO 35-40MPH WL COVER THINGS. THE NRN ZONES WL GET GRAZED BY THE TAIL END OF THE DEEPER MOISTURE AROUND 12Z TUESDAY...AND KEEP A CHANCE OF LATE NIGHT/EARLY MORNING SHRA UP THAT WAY. OTHERWISE...TUESDAY WL BE BREEZY BUT DRY. LINGERING LOW LEVEL MOISTURE AND INVERSION HEIGHTS UP TO 6K FEET WL SUPPORT DECENT AMOUNT OF CU/STRATOCU DEVELOPMENT. WITH 850MB TEMPS DROPPING INTO THE -3/-5 RANGE...HARD TO SEE US PUSHING 60 LIKE FWC INDICATES...AND WL KEEP MAX TEMPS NO HIGHER THAN THE MID 50S. LOSS OF HEATING WL CLEAR US OUT QUICKLY TUE NIGHT...AND RIDGE AXIS BUILDING INTO FAR SRN MI WL GIVE TEMPS EVERY OPPORTUNITY TO CRATER. FOR ONCE...ETA 2M TEMPS ARE MUCH WARMER THAN OTHER GUIDANCE...AND AS USUAL ETA 2M TEMPS LOOK WRONG. TEMPS WL RANGE FROM AROUND 30...TO THE MIDDLE 30S IN DETROIT (RECORD LOWS ARE IN THE MIDDLE 20S). THROUGH WE HAVE NOT YET REVVED UP THE FROST/FREEZE PROGRAM THIS SPRING...ANY TENDER VEGETATION OUT THERE COULD HAVE A ROUGH GO OF IT TUE NIGHT. MOISTURE INCREASES RAPIDLY WED MORNING AS SHORTWAVE DROPPING DOWN IN NW FLOW ENCOUNTERS WAA REGIME ON BACK SIDE OF RIDGE. THAT SAID... ACTUAL OMEGA IS DIFFICULT TO FIND...IN FACT DOWNWARD MOTION SEEMS TO BE THE RULE OF THE DAY. DRY AIR BELOW 850MB WL ALSO PROVE A CHALLENGE TO OVERCOME. WL JUST MENTION SPRINKLES. AGAIN WL GO AT OR BELOW FWC GUIDANCE...CLOSER TO MAV...AS SOME WAA IS COMPENSATED BY LOTS OF CLOUDS. EXTENDED...LONGWAVE TROF OVER THE ERN US WL MOVE OUT TO SEA EARLY IN THE EXTENDED. WITH ITS DEPARTURE...500MB PATTERN TAKES ON A MID/LATE SUMMERTIME LOOK. UPPER RIDGING TAKES HOLD OVER MOST OF THE NATION... WITH THE BULK OF SHORTWAVE ENERGY PASSING WELL TO OUR NORTH ACROSS CANADA. A SYSTEM TO THE NORTH LOOKS TO DROP A COLD FRONT ON US FRI...WHICH STALLS AND THEN RETURNS NORTH LATE SATURDAY OR SUNDAY. HOWEVER...SURFACE RIDGE AXIS ALONG THE LENGTH OF THE GULF COAST WL CUT OFF ANY MOISTURE INFLOW FROM THAT REGION. INSTEAD...WE WL TAP A WEST TEXAS AIRMASS DURING OUR PERIODS OF WAA...SHARPLY LIMITING MOISTURE AVAILABILITY. WL KEEP A SHRA MENTION FRI AFTERNOON...AS FRONT DROPS INTO CWA DURING MAX HEATING. WL GO DRY AND WARM FOR THE REST OF THE EXTENDED. .DTX...GALE WARNING...TONIGHT AND TUESDAY MORNING...LAKE HURON. ZOLTOWSKI
In the hours before
Special weather statement, Apr 23, 12:20 PM EDT, 4 hours 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1220 PM EDT MON APR 23 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH. HAIL UP TO THREE QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM. A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS WESTERN MICHIGAN AND INDIANA. THE LINE ITSELF WILL MOVE TO THE EAST AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE MOVE NORTHEAST AT ABOUT 50 MPH. THE SAGINAW VALLEY EXPECT THUNDERSTORM ACTIVITY BETWEEN 2 AND 5 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION., DRC
Special weather statement, Apr 23, 12:27 PM EDT, 4 hours 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1220 PM EDT SUN APR 22 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH. HAIL UP TO THREE QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM. A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS WESTERN MICHIGAN AND INDIANA. THE LINE ITSELF WILL MOVE TO THE EAST AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE MOVE NORTHEAST AT ABOUT 50 MPH. THE SAGINAW VALLEY EXPECT THUNDERSTORM ACTIVITY BETWEEN 2 AND 5 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. DRC
Special weather statement, Apr 23, 12:35 PM EDT, 4 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...CORRECTION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1235 PM EDT MON APR 23 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH. HAIL UP TO THREE QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT TO PORT HURON. SPOTTER MAY BE NEEDED AFTER 3 PM. A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS WESTERN MICHIGAN AND INDIANA. THE LINE ITSELF WILL MOVE TO THE EAST AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE MOVE NORTHEAST AT ABOUT 50 MPH. THE SAGINAW VALLEY CAN EXPECT THUNDERSTORM ACTIVITY BETWEEN 2 AND 6 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. DRC CORRECTION TO VERSION ISSUED
Special weather statement, Apr 23, 2:24 PM EDT, 2 hours 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN...RETRANSMISSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1235 PM EDT MON APR 23 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTHEAST MICHIGAN. THERE IS A SLIGHT CHANCE SOME MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH. HAIL UP TO THREE QUARTER INCHES IN DIAMETER WOULD ALSO BE POSSIBLE. THE BEST CHANCE FOR ANY SEVERE WEATHER WILL BE MOSTLY SOUTH OF INTERSTATE 69 FROM FLINT TO PORT HURON. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM. A COLD FRONT ACROSS WESTERN WISCONSIN AND ILLINOIS WILL MOVE EAST INTO WESTERN LOWER MICHIGAN THIS EVENING AND THROUGH SOUTHEASTERN MICHIGAN BY MIDNIGHT. A SOUTHWEST TO NORTHEAST BAND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP A HEAD OF THE FRONT THIS AFTERNOON ACROSS WESTERN MICHIGAN AND INDIANA. THE LINE ITSELF WILL MOVE TO THE EAST AT ABOUT 30 MPH WHILE THE INDIVIDUALLY THUNDERSTORMS ALONG THE LINE MOVE NORTHEAST AT ABOUT 50 MPH. THE SAGINAW VALLEY CAN EXPECT THUNDERSTORM ACTIVITY BETWEEN 2 AND 6 PM...WITH THE REST OF SOUTHEAST MICHIGAN MAINLY BETWEEN 4 AND 8 PM. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. DRC CORRECTION TO VERSION ISSUED
Special weather statement, Apr 23, 4:35 PM EDT, 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-240200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 435 PM EDT MON APR 23 2001 ...SEVERE THUNDERSTORM WATCH 180 IN EFFECT UNTIL 10 PM EST... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS WILL OCCUR THIS EVENING ACROSS ALL OF SOUTHEAST LOWER MICHIGAN. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS GUSTS TO 60 MPH. HAIL UP TO THREE QUARTER INCHES IN DIAMETER IS ALSO POSSIBLE. SPOTTER ACTIVATION IS NEEDED. SEVERE THUNDERSTORM WATCH 180 COVERS ALL THE COUNTIES IN SOUTHEAST LOWER MICHIGAN. SOME CITIES INCLUDED IN THE WATCH ARE MIDLAND... SAGINAW...FLINT...BAD AXE...PORT HURON...AND THE DETROIT METROPOLITAN AREA. A COLD FRONT ACROSS EASTERN WISCONSIN AND ILLINOIS WILL MOVE THROUGH SOUTHEAST LOWER MICHIGAN AROUND MIDNIGHT. A BAND OF SHOWERS AND THUNDERSTORMS HAS FORMED AHEAD OF THIS FRONT AND WILL PASS THROUGH THE AREA THIS EVENING. THE LINE ITSELF WILL MOVE TO THE EAST AT ABOUT 30 MPH WHILE THE INDIVIDUAL THUNDERSTORMS ALONG THE LINE MOVE NORTHEAST AT ABOUT 50 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 45 min |
| Apr 23, 4:55 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 50 min |
| Apr 23, 5:08 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 37 min |
| Apr 23, 5:20 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Apr 23, 5:36 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 39 min |
| Apr 23, 6:39 PM EDT | Severe Thunderstorm Warning | DTX | Oakland, Washtenaw, Wayne | 51 min |
| Apr 23, 7:15 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.